Utah, 2003Winter Weather in Utah, November 21 to 22, 2003
November 21 to 22, 2003 · NWS GJT · 1 event in 1 county or zone
A cold Pacific storm and associated cold front moved across the area and produced significant snow across the mountains of northeast Utah. SNOTEL observations indicated new snowfall amounts ranging from 6 to 11 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold Pacific storm and associated cold front moved across the area and produced significant snow across the mountains of northeast Utah. SNOTEL observations indicated new snowfall amounts ranging from 6 to 11 inches. Areas of blowing and drifting of snow were also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 21, 3:17 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Nov 21, 3:17 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
317 PM MST FRI NOV 21 2003
...WINTER STORM WARNINGS AND ADVISORIES TONIGHT THROUGH SATURDAY
NIGHT...
.DISCUSSION...
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...COLD FRONT THROUGH
CRAIG AS OF 21Z...WITH TEMPERATURES FALLING 15F AND WINDS SHIFTING
TO THE NORTHWEST. SPOTTERS OVER THE PARK RANGE (NORTH OF STEAMBOAT)
ALREADY INDICATING MODERATE/HEAVY SNOW FALLING...AS EVIDENT BY THE
CURRENT VIS SATELLITE IMAGERY SHOWING CONVECTIVE BAND DEVELOPING
ALONG THE SURFACE COLD FRONT FROM RANGELY NORTHEAST TO THE PARK
RANGE. WATER VAPOR IMAGERY SHOWING TROUGH BEGINNING TO ORGANIZE AS
STRONG PIECE OF ENERGY NOW PUNCHING INTO OREGON/NRN CALIFORNIA.
TROUGH WILL CONTINUE TO DEEPEN OVER THE GREAT BASIN TONIGHT...WITH
MID LEVEL ENERGY SHEARING ACROSS THE FORECAST AREA. 300MB JET
POSITIONED FROM CALIFORNIA TO THE FOUR CORNERS WILL BECOME SOUTHWEST-
NORTHEAST ORIENTED ACROSS SRN UTAH/COLORADO OVERNIGHT.
EXPECT NORTHEAST UTAH/NORTHWEST COLORADO TO BE THE FOCUS FOR
SIGNIFICANT PRECIP BY 06Z/TONIGHT...AS SEVERAL ELEMENTS COME
TOGETHER. FIRST...LOW LEVEL FORCING IMMINENT WITH COLD FRONT MOVING
ACROSS THE AREA. BEHIND THE COLD FRONT...STRONG COLD-AIR ADVECTION
WILL RAPIDLY SATURATE AIR MASS. CONVECTIVELY UNSTABLE AIR MASS AND
FAVORABLE JET DYNAMICS WILL SUPPORT WIDESPREAD PRECIP. SNOW WILL
BECOME HEAVY WITHIN BAROCLINIC ZONE ACROSS THE NORTHWEST PLATEAU/
MOUNTAINS OF COLORADO. WILL UPGRADE WINTER STORM WATCH TO A WINTER
STORM WARNING FOR PARK/GORE MOUNTAINS TONIGHT...AND CONTINUE THE
WARNING THROUGH SATURDAY EVENING AS NORTHWEST FLOW REGIME SUSTAINS
SNOW SHOWERS. ELSEWHERE...EXPECT ISOLATED TO SCATTERED SNOW SHOWERS
TO DEVELOP OVERNIGHT ACROSS THE CENTRAL/SOUTHERN MOUNTAINS. 305K-310K
ISENTROPIC SURFACES SHOW GOOD UPGLIDE AND INCREASING MOISTURE WITHIN
THIS LAYER. SOUTH OF THE COLD FRONT (BOOKCLIFFS)...OROGRAPHIC LIFTING
WILL BE PRESENT WITHIN STRONG SOUTHWEST 700MB FLOW.
SATURDAY/SATURDAY NIGHT...TROUGH JUST ENTERING THE FORECAST AREA FROM
THE WEST AT 18Z/SAT. COLD FRONT WILL THEN PUSH ACROSS THE CENTRAL
ZONES DURING THE MORNING. EXPECTING COLD FRONT TO BE THROUGH GJT
BETWEEN 12-15Z/SAT. BAROCLINIC BAND OF PRECIP WILL ACCOMPANY THE
FROPA...WINDS WILL SHIFT TO THE NORTHWEST AS MUCH COLDER AIR MOVES
IN BEHIND THE FRONT. BURST OF SNOW WITH COLD FRONT COULD RESULT
IN SNOW ACCUMULATIONS OVER THE GRAND VALLEY. MORE SIGNIFICANT
SNOWFALL WILL DEVELOP OVER THE GRAND MESA AND CENTRAL MOUNTAINS.
WINTER STORM WARNING WILL BE ISSUED FOR THESE AREAS SATURDAY AND
SATURDAY NIGHT. MOIST/UNSTABLE NORTHWEST FLOW WILL SUSTAIN SNOW
SHOWERS. FEEL DURATION OF SNOW EVENT WILL SUPPORT WARNINGS ACROSS
THE NORTHERN/CENTRAL MOUNTAINS THROUGH SATURDAY NIGHT.
ACROSS THE SOUTH...WILL KEEP WINTER STORM WATCH OVER THE SOUTHERN
MOUNTAINS OF COLORADO/UTAH FOR SATURDAY AFTERNOON THROUGH SATURDAY
NIGHT AS WE EXPECT COLDER AIR AND SIGNIFICANT SNOW TO HOLD OFF UNTIL
AROUND MIDDAY SATURDAY. LIKELY TO SEE ADVISORY LEVEL SNOWFALL OVER
THE NORTHWEST SAN JUANS BY EARLY SUNDAY MORNING. MAIN TROUGH PASSAGE
OCCURS BY 00Z/SUN WITH DOMINANT NORTHWEST FLOW CONTINUING SNOW
SHOWERS ACROSS THE MOUNTAINS OF WESTERN COLORADO...PARTICULARLY OVER
NORTH/WEST FACING SLOPES. COLDEST AIR OF THIS YOUNG SEASON WILL
OVERSPREAD THE AREA BY SATURDAY NIGHT. MIN TEMPS SATURDAY NIGHT WILL
DROP BELOW ZERO ACROSS THE NORTHERN MOUNTAINS AND NORTHERN HIGH
VALLEYS. 700MB TEMPS BY 12Z/SUN RANGE FROM -16C TO -21C ACROSS THE
FORECAST AREA. DJN.83
LONG-TERM DISCUSSION (SUNDAY-FRIDAY)...
SNOW FALL WILL WIND DOWN ON SUNDAY...BUT OFTEN SNOWFALL LINGERS
ALONG THE CONTINENTAL DIVIDE LONGER THAN PROGGED IN WEAK OROGRAPHICS
AND SHALLOW CONVECTION. COLD IS THE SCREAMING MESSAGE FOR SUN-MON
WITH LOWS BELOW ZERO FOR MOST MTNS AND HIGH VALLEYS.
PROGRESSIVE PATTERN CONTINUES...WITH THE NEXT OPEN WAVE BEGINNING
SNOWFALL ON MONDAY NIGHT AND INCREASING ON TUESDAY. 12Z GFS SHOWS
BEST SNOWFALL IN THE CENTRAL MTNS...BUT WILL ADD THESE DETAILS AS
WE APPROACH THE EVENT. RAMEY
AFTER TUESDAY...JET TEMPORARILY RETREATS NORTHWARD AS ANOTHER
SYSTEM DEEPENS ALONG THE WEST COAST. SOME TEMPERATURE RECOVERY AS
FLOW ALOFT BACKS FROM NORTHWESTERLY ON WEDNESDAY TO SOUTHWESTERLY
BY FRIDAY. THEN WEST COAST TROUGH MAY SHIFT INLAND APPROACH THE
FORECAST AREA BY FRIDAY AFTERNOON. AS ALWAYS...TIMING AND
INTENSITY OF THESE SHORT WAVES WILL CHANGE WITH FUTURE MEDIUM RANGE
MODELS...BUT THE BOTTOM LINE IS THAT THERE WILL BE MORE WEATHER
SYSTEMS NEXT WEEK AS LONG WAVE TROUGH REMAINS POSITIONED OVER THE
WEST COAST STATES. PF
&&
.GJT WATCHES/WARNINGS/ADVISORIES..
.CO...WINTER STORM WARNING ZONES 4/13 TONIGHT THROUGH SATURDAY
EVENING.
WINTER STORM WARNING ZONES 9/10 SATURDAY AND SATURDAY NIGHT.
WINTER WEATHER ADVISORY ZONES 2/5 TONIGHT AND SATURDAY.
WINTER WEATHER ADVISORY ZONE 8 SATURDAY.
.UT...WINTER WEATHER ADVISORY ZONES 23/25 TONIGHT AND SATURDAY.
WINTER STORM WATCH ZONE 28 SATURDAY AND SATURDAY NIGHT.
&&
DJN/JR/PFHazardous weather outlook, Nov 21, 5:53 AM MST, 12 hours 7 minutes before
COZ001>014-017>023-UTZ022>025-027>029-221245-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
553 AM MST FRI NOV 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
FOR EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
SOUTHWEST WINDS 20 TO 35 MPH WITH LOCALLY STRONGER GUSTS WILL BE
PRESENT ACROSS THE MOUNTAINS TODAY...AHEAD OF AN APPROACHING STORM.
WIND MAY POSE A HAZARD FOR HIGH PROFILE VEHICLES TRAVELING OVER
MOUNTAIN PASSES. SNOW WILL DEVELOP OVER THE MOUNTAINS OF NORTHEAST
UTAH AND NORTHWEST COLORADO LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A WINTER STORM WATCH HAS BEEN ISSUED FOR MOST MOUNTAIN AREAS SATURDAY
AND SATURDAY NIGHT AS A COLD AND WINDY STORM SYSTEM CROSSES THE
AREA. SNOW WILL BECOME WIDESPREAD ON SATURDAY AND CONTINUE INTO
SATURDAY NIGHT. VERY COLD AIR WILL FOLLOW...WITH SUB-ZERO
TEMPERATURES POSSIBLE ACROSS THE MOUNTAINS AND HIGH NORTHERN VALLEYS
MONDAY MORNING. FOR ADDITIONAL DETAILS...PLEASE REFER TO THE GRAND
JUNCTION FORECAST OFFICE WEBSITE AT: WWW.CRH.NOAA.GOV/GJT
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
JAD
Winter Weather, Eastern Uinta Mountains
- When
- November 21, 6:00 PM MST to November 22, 3:30 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, November 21 to 22, 2003$550,000 · 6 events
- Winter Storm in South Dakota, November 21, 20037 events
- Winter Weather in Colorado, November 21 to 22, 20037 events
- Heavy Snow in South Dakota, November 21, 20036 events
- Heavy Snow in Minnesota, November 21 to 22, 20033 events
- Winter Storm in Colorado, November 21 to 23, 20033 events
- Winter Weather in Colorado, November 21 to 22, 20032 events
- Winter Storm in Colorado, November 21 to 22, 20032 events
- Winter Weather in Utah, November 21 to 22, 20032 events
- Winter Storm in Wyoming, November 21, 20031 event
- Waterspout in South Atlantic Coastal Waters, November 21, 20031 event
- Ice Storm in Alaska, November 21, 2003$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336143.